Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Omaha, NE

July 18, 2018Cedar County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 18, 2018, 9:02 PM CDT for Cedar County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 9:02 PM CDT (02:02 UTC)
Expired
Jul 19, 2018, 12:00 AM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS53 KOAX 190202
FFWOAX
NEC027-190500-
/O.NEW.KOAX.FF.W.0018.180719T0202Z-180719T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
902 PM CDT WED JUL 18 2018

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southern Cedar County in northeastern Nebraska...

* Until midnight CDT.

* At 859 PM CDT, Doppler radar indicated a thunderstorm producing 
  heavy rain across the warned area. Rain rates were in excess of 2 
  inches per hour. Flash flooding is likely ongoing or will begin 
  shortly.

* Some locations that will experience flooding include...
  Hartington, Coleridge, Laurel and Pleasant Valley. 

LAT...LON 4263 9702 4242 9702 4244 9738 4254 9749
      4265 9749

$$

Albright
2 follow-up statements
807 
WGUS73 KOAX 190313
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1013 PM CDT WED JUL 18 2018

NEC027-190500-
/O.CON.KOAX.FF.W.0018.000000T0000Z-180719T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar NE-
1013 PM CDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHERN CEDAR COUNTY...

At 1007 PM CDT, Doppler radar indicated that the thunderstorm which 
prompted the warning had largely moved out of the warned area. 
However, radar estimates of 2.5 to 4 inches of rain in the last 3 
hours, suggests that flash flooding will likely continue in the 
warned area through midnight.

Some locations that will experience flooding include...
Hartington, Coleridge, Laurel and Pleasant Valley. 

LAT...LON 4263 9702 4242 9702 4244 9738 4254 9749
      4265 9749

$$

Albright
728 
WGUS73 KOAX 190456
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
1156 PM CDT WED JUL 18 2018

NEC027-190503-
/O.EXP.KOAX.FF.W.0018.000000T0000Z-180719T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cedar NE-
1156 PM CDT WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN CEDAR COUNTY WILL EXPIRE AT
MIDNIGHT CDT...

Though rain will continue over the next hour, the heaviest rain has 
ended over the warned area. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4263 9702 4242 9702 4244 9738 4254 9749
      4265 9749

$$

Albright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 7:15 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 18, 7:15 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
715 PM CDT Wed Jul 18 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 403 PM CDT Wed Jul 18 2018

Main forecast problem is severe weather overnight.

Closed upper low is forecast to move southeast into the Mid
Mississippi Valley tonight. Airmass is unstable south of a
northwest-southeast warm front. Latest ML CAPE values were between
1000 to 1500 J/Kg. A north-south oriented surface trough over
north central Nebraska is forecast to move slowly eastward during
the evening. 0-6 Km bulk shear at 20Z is 35 to 50 knots over
eastern Nebraska.

Believe the scenario will be isolated storms, most likely
Supercells, to occur in northeast Nebraska during the early
evening. Damaging winds and an isolated tornado is possible.

Then later on this evening, a complex of severe thunderstorms with
damaging wind threat is expected to develop over northeast
Nebraska after 03Z and move southeast across eastern Nebraska and
southwest Iowa. HRRR model forecasts that the complex will be
through eastern Nebraska and southwest Iowa by 11 to 12Z.

After this complex moves through, dry weather is forecast through
Saturday as high pressure moves in.

.LONG TERM...(Saturday night through Wednesday)
Issued at 403 PM CDT Wed Jul 18 2018

Below normal temperatures, with highs in the lower 80s is
forecast. Another chance of thunderstorms is on Sunday night into
Monday morning as a weak cold front moves southeast. This may only
affect western portions of our CWA. The next system with more
widespread thunderstorm activity will be next Wednesday as another
cold front moves southeast in northwest upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 715 PM CDT Wed Jul 18 2018

Main aviation concern during the TAF period is the coverage and
evolution of strong to severe thunderstorms that currently are
ongoing northwest of KOFK. Isolated convection is expected to
congeal into linear cluster of severe storms and then spread
southeast across eastern Nebraska late evening and overnight. Timing
into KOFK around 03z, with potential impact through 07z.  Right now,
looks like storms will not arrive in vicinity of KOMA until 07-08z,
and will persist through 10-11 UTC.  Timing into Lincoln 08-09z,
with impact through 12z. Ceilings with storms will drop to low
VFR or high end MVFR.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Fortin
Hazardous weather outlook, Jul 18, 6:55 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
655 PM CDT Wed Jul 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191400-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
655 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorms will continue moving southeast across
northeast Nebraska this evening. Isolated tornadoes, large hail
and damaging thunderstorms are possible. This activity is expected
to continue moving southeast into east central Nebraska later
tonightwhere damaging thunderstorm winds and large hail will be
the primary hazards. Locally heavy rainfall may also accompany
the severe storms.

Minor flooding will continue on the Missouri River from Nebraska
City downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated thunderstorms may linger into Thursday morning in eastern
parts of the area, then on and off again chances remain for Sunday
through Tuesday.

Minor flooding will continue along the Missouri River from
Nebraska City downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of northeast
Nebraska this evening.

In the hours before

Local storm report, Jul 18, 7:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             7 WSW HARTINGTON        42.57N 97.39W
07/18/2018  E1.00 INCH       CEDAR              NE   PUBLIC

            SHREDDED CROPS AND TREES.

&&

DEWALD
Local storm report, Jul 18, 8:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
831 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     2 S COLERIDGE           42.48N 97.21W
07/18/2018                   CEDAR              NE   TRAINED SPOTTER

&&

DEWALD
Special weather statement, Jul 18, 8:35 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
835 PM CDT WED JUL 18 2018

NEZ011-016-190215-
Knox NE-Antelope NE-
835 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Lynch, or 13 miles northeast of O'Neill, moving
southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Verdigre, Orchard, The Highway 14 And 59 Junction and Ashfall Fossil
Beds State Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4268 9830 4257 9793 4229 9819 4236 9830
      4264 9831
TIME...MOT...LOC 0135Z 297DEG 19KT 4264 9853

KERN
Local storm report, Jul 18, 8:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
853 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             COLERIDGE               42.51N 97.21W
07/18/2018  E0.75 INCH       CEDAR              NE   EMERGENCY MNGR

&&
Special weather statement, Jul 18, 8:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
858 PM CDT WED JUL 18 2018

NEZ012-190245-
Cedar NE-
858 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR COUNTY UNTIL
945 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coleridge, or 22 miles southwest of Vermillion, moving southeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coleridge and Laurel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4253 9701 4252 9702 4236 9710 4254 9730
      4261 9719
TIME...MOT...LOC 0158Z 297DEG 26KT 4252 9718

KERN
Local storm report, Jul 18, 9:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
900 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      5 WNW COLERIDGE         42.53N 97.30W
07/18/2018                   CEDAR              NE   PUBLIC

            WATER FLOWING OVER COUNTY ROADS 561 AND 876.
            3" OF RAIN .

0815 PM     HAIL             6 WNW COLERIDGE         42.53N 97.31W
07/18/2018  E1.00 INCH       CEDAR              NE   PUBLIC

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:26 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne49 min
Jul 18, 8:03 PM CDTAreal Flood AdvisoryOAXCedar, Knox, Pierce, Thurston, Wayne3 hr
Jul 18, 8:09 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne51 min
Jul 18, 8:35 PM CDTSpecial Weather StatementOAXKnox40 min
Jul 18, 8:42 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox48 min
Jul 18, 8:58 PM CDTSpecial Weather StatementOAXCedar47 min
Jul 18, 9:01 PM CDTSevere Thunderstorm WarningOAXCedar44 min
Jul 18, 9:22 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox38 min
Jul 18, 9:44 PM CDTSpecial Weather StatementOAXCedar16 min
Jul 18, 9:57 PM CDTSpecial Weather StatementOAXAntelope33 min
Jul 18, 10:27 PM CDTSpecial Weather StatementOAXAntelope33 min
Jul 18, 10:39 PM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce36 min
Jul 18, 11:09 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Pierce36 min
Jul 18, 11:43 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce, Platte32 min
Jul 19, 12:12 AM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte33 min
Jul 19, 12:22 AM CDTSevere Thunderstorm WarningOAXMadison21 min
Jul 19, 12:33 AM CDTSevere Thunderstorm WarningOAXPlatte27 min
Jul 19, 12:38 AM CDTSpecial Weather StatementOAXStanton37 min
Jul 19, 12:57 AM CDTSevere Thunderstorm WarningOAXPlatte33 min
Jul 19, 1:19 AM CDTSpecial Weather StatementOAXButler26 min
Jul 19, 1:52 AM CDTSpecial Weather StatementOAXSeward23 min
Jul 19, 2:16 AM CDTSpecial Weather StatementOAXSaline, Seward29 min
Jul 19, 2:43 AM CDTSpecial Weather StatementOAXLancaster32 min
Jul 19, 2:45 AM CDTSpecial Weather StatementOAXSaline30 min
Jul 19, 2:55 AM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline35 min
Jul 19, 3:27 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson33 min

Nearby

Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.